Hail, Shelby
- When
- May 17, 8:57 PM CST
- Where
- Shelby County, 2.08 mi NW of Harlan
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.670, -95.360
Trained spotter reported 1 inch hail.
Storms produced several severe hail reports across southwest Iowa.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Storms produced several severe hail reports across southwest Iowa.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 17, 5:28 PM CST, 3 hours 29 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 628 PM CDT Tue May 17 2022 ...Updated Aviation Forecast Discussion... .DISCUSSION... Issued at 356 PM CDT Tue May 17 2022 A messy severe scenario is unfolding this afternoon, with elevated storms occurring over much of northeastern Nebraska that are currently centered in the NE/IA border vicinity. A few storms were able to produce some damaging hail and some heavy rain but the elevated nature of them kept damaging winds at bay. Part of what was able to kick start the convection was a weak shortwave embedded in the mid-level flow, and a residual boundary currently sits draped across eastern Nebraska into far western Iowa. Along with the residual showers and storms, most of the forecast area is now covered with cloud cover. Looking upstream in water vapor imagery, another shortwave has moved into western Nebraska and South Dakota, and could help jump start storms later this evening. Short-term models have been consistent in ramping up moisture transport from the south through the afternoon and evening, allowing dewpoints to climb above 65 for portions of the area. In addition, moisture is pooling in central Nebraska south of Ord, resulting in shallow cumulus development. Ample CAPE and bulk shear exist for organized severe storms, especially south of a line from Columbus to Shelby, Iowa with the primary mode being messy and quick to grow upscale. Wind profiles are largely straight-line close to the outflow boundary from storms earlier in the day, and a veering low- level wind profile in the warm sector. With all of the moving parts in this evening's forecast, the general idea is that storms form in central/south-central Nebraska and grow upscale as the move ESE. The primary hazard expected with the storms is expected to be damaging winds, with hail being secondary. A tornado or two cannot be ruled out, especially if a storm is able to form in the warm sector in SE Nebraska or if a cluster of storms moves along a residual boundary. Also of concern is the risk for flooding, especially where storms move over the same areas. The main thing that could throw a wrench into the forecast would be storms initiating near the outflow boundary in the I-80 vicinity, causing storms to get to the forecast area earlier than expected. Storms should initiate from 4 to 6 PM, move east over the next few hours with a second wave possible after 9 PM Going forward in the forecast period storm expect 80's across the area Wednesday and storm chances Thursday, with cooler temperatures moving in Friday through the weekend into early next week. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 624 PM CDT Tue May 17 2022 Timing of storms will be later than early forecast. Current timing indicates storms are possible at KOMA and KLNK between 04-07Z. Hail and damaging wind gusts will be the primary hazards. After the storms have moved out of the area, ceilings are expected to drop to MVFR criteria across eastern Nebraska. MVFR ceilings are expected to be in place farther to the north. Ceilings are expected to scatter out quickly and become VFR after 14Z. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...Petersen AVIATION...Fajman
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 925 PM CDT Tue May 17 2022 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-190230- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 925 PM CDT Tue May 17 2022 This Hazardous Weather Outlook is for portions of southwest Iowa, west central Iowa, east central Nebraska, northeast Nebraska, and southeast Nebraska. .DAY ONE...Tonight Storms are expected to develop over the next few hours in southeast Nebraska and are expected to continue into the early morning hours. Severe storms will be possible with the potential to produce hail and damaging winds. Isolated flash flooding is possible where storms move over the same areas with 1 to 4 inch rainfall totals possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Another storm system could bring severe thunderstorms to the region Thursday evening. .SPOTTER INFORMATION STATEMENT...
The Omaha radar (KOAX), 92 km away, was scanning. The volume nearest the first event began at 02:57 UTC.
6 hail. Local standard time, as filed.
Trained spotter reported 1 inch hail.
Public reported via mPing 1 inch hail.
Law enforcement reported 1 inch hail.
Trained spotter reported half-dollar sized hail.
Law enforcement reported quarter size hail.
Public reported 1 inch hail and crop damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1025345, 1025346, 1025347, 1025348, 1025349, 1025350.